Georgia, 2004Hail and Damaging Wind in Georgia, July 9, 2004
July 9, 2004 · NWS FFC · 2 events in 1 county or zone
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 9, 1:01 PM EST, 2 hours 29 minutes earlier.
Area forecast discussion, Jul 9, 1:01 PM EST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT FRI JUL 9 2004
.SHORT TERM...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG A SFC DEWPOINT
BOUNDARY. THESE SHOULD DIMINISH AROUND SUNSET. LOOKS LIKE
PERSISTENCE IS THE WAY TO GO THIS WEEKEND AS UPPER LEVEL RIDGE
BUILDS OVER AREA. THEREFORE...PLAN LOW POP FORECAST FOR AFTERNOON
AND EARLY EVENING AS COVERAGE EXPECTED IN 10 TO 30 PERCENT RANGE.
TEMPERATURES WILL CREEP UP A FEW DEGREES EACH DAY INTO THE WEEKEND
BUT GUIDANCE HAS BEEN A FEW DEGREES TO WARM. WILL BASE MAX AND MIN
TEMPS ON 1000/850 THICKNESS SCHEME AND 850 TEMPS AND PERSISTENCE.
.LONG TERM...
LOOKS LIKE SFC DEWPOINT BOUNDARY WHICH LIFTS NORTH OVER THE WEEKEND
WILL DROP SOUTH ALONG A TROUGH LATER MONDAY AND TUESDAY WITH A
SLIGHTLY BETTER CHANCE FOR THUNDERSTORMS. RAIN CHANCE SHOULD
DIMINISH AGAIN TO AT BEST ISOLATED BY THE MIDDLE AND END OF THE WEEK
AS WE ARE GOING INTO OUR LAZY HAZY DAYS OF SUMMER IN GA. TEMPS WILL
REMAIN NEAR NORMAL TO A FEW DEGREES ABOVE NORMAL NEXT WEEK.
TELECONNECTIONS SUPPORTS SLOW RETROGRESSION OF SE RIDGE TO MERGE
WITH WESTERN RIDGE BETWEEN DAYS 7 AND 10. THIS SHOULD ALLOW FLOW TO
BECOME NORTHWEST TOWARD END OF FORECAST AND BEYOND.
&&
.HYDROLOGY...WILL ISSUE A STATEMENT CALLING AN END OF THE DROUGHT IN
GA. ABNORMALLY DRY WEATHER PERSISTS IN THE LONG TERM BUT SHORT
TERM...UPPER SOIL LEVELS ARE FAIRLY MOIST. RAINFALL LOOKS AVERAGE TO
A BIT BELOW AVERAGE NEXT 7 TO 10 DAYS.
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 73 89 73 90 / 20 30 10 10
ATHENS 70 93 71 93 / 20 30 20 20
GAINESVILLE 71 88 71 89 / 20 30 20 20
ROME 71 92 72 93 / 20 30 10 10
COLUMBUS 73 93 75 95 / 20 30 10 10
MACON 72 95 73 96 / 20 30 10 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
NOEL
Hazardous weather outlook, Jul 9, 4:00 AM EST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
500 AM EDT FRI JUL 9 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091600-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
500 AM EDT FRI JUL 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...
.SYNOPSIS...
SURFACE HIGH PRESSURE WILL CONTINUE OVER THE WESTERN ATLANTIC AND
GULF COAST STATES THROUGH TONIGHT. WEAK SURFACE LOW PRESSURE WILL
CONTINUE FROM THE SOUTHERN APPALACHIANS AND WESTERN CAROLINAS INTO
GEORGIA. HIGH PRESSURE ALOFT WILL BUILD OVER THE AREA LATER TODAY
AND TONIGHT.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING.
THE BEST TIME FOR THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND
EARLY EVENING.
.DISCUSSION...
A MOIST AIRMASS CONTINUES OVER THE AREA. THE AIRMASS IS LESS
UNSTABLE THAN PREVIOUS DAYS WITH CAPES OF 1000 TO 1500 AND LIFTED
INDICES OF MINUS 2 TO MINUS 4. ALSO...RATHER WEAK WINDS ALOFT AND
THE LACK OF ANY SHORT WAVE DYNAMICS WILL INHIBIT STORMS FROM
BECOMING SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
BDL
In the hours before
Special weather statement, Jul 9, 3:11 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
411 PM EDT FRI JUL 9 2004
GAZ045-092045-
411 PM EDT FRI JUL 9 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB COUNTY
UNTIL 445 PM EDT...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REDAN THE THUNDERSTORM WAS MOVING SLOWLY
EASTWARD. GUSTY WINDS TO 40 MILES AN HOUR AND EHAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.
Special weather statement, Jul 9, 3:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT FRI JUL 9 2004
GAZ045-092045-
417 PM EDT FRI JUL 9 2004
...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DEKALB COUNTY
UNTIL 445 PM EDT...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER REDAN THE THUNDERSTORM WAS MOVING SLOWLY
EASTWARD. GUSTY WINDS TO 40 MILES AN HOUR AND HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.
Thunderstorm Wind, Gwinnett
- When
- July 9, 3:30 PM EST
- Where
- Gwinnett County, Centerville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.800, -84.050
The Gwinnett Daily Post of Lawrenceville reported that a home on Amy Road was literally destroyed when a large oak tree crashed through the house. The back third of the house was completely destroyed and the house would likely have to be demolished. A home next door was also heavily damaged when a tree fell through one of the bedroom walls. All together, at least five homes were heavily damaged in the Norris Lakes subdivision. The damage was confined to a small area and occurred with a short 5-minute period. It may well have been a microburst or downburst.
Hail, Gwinnett
- When
- July 9, 3:33 PM EST
- Where
- Gwinnett County, Centerville
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 33.800, -84.050
The public reported nickel-sized hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 9 to 13, 20041 death · 45 injured · 4 events
- Flash Flooding and Hail in Indiana, July 9, 2004$90,000 · 50 kt wind · 8 events
- High Wind and Strong Wind in Utah, July 9, 2004$97,000 · 77 kt wind · 4 events
- Lightning Strike in South Carolina, July 9, 2004$75,000 · 1 event
- Damaging Winds and Lightning Strike in Iowa, July 9, 2004$31,000 · 50 kt wind · 4 events
- Flash Flood and Hail in Kansas, July 9, 2004$25,000 · 70 kt wind · 6 events
- Flash Flood and Hail in Colorado, July 9, 20042 in hail · 19 events
- Damaging Winds and Strong Wind in Kansas, July 9, 2004$7,000 · 65 kt wind · 7 events
- Damaging Winds in Oklahoma, July 9, 2004$5,000 · 61 kt wind · 6 events
- Flash Flood and Hail in Illinois, July 9, 20041.75 in hail · 6 events
- Flash Flood and Flood in Kansas, July 9, 2004$2,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, July 9 to 10, 20041 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414817, 5414816.